Arizona, 2006

Strong Wind in Arizona, May 21, 2006

May 21, 2006 · NWS VEF · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 21, 2:30 PM MST, 45 minutes earlier.

Area forecast discussion, May 21, 2:30 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT SUN MAY 21 2006

.SYNOPSIS...AN UNSEASONABLY STRONG PACIFIC STORM WILL SWING THROUGH
SOUTHERN CALIFORNIA AND SOUTHERN NEVADA ON MONDAY. RAIN OVER THE
SOUTHERN SIERRA AND INYO COUNTY MOUNTAINS WILL CHANGE TO SNOW ABOVE
8000 FEET LATE TONIGHT AND MONDAY MORNING. NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN MONDAY. THE STORM WILL QUICKLY MOVE UP THROUGH
UTAH MONDAY NIGHT...WITH DRY WEATHER RETURNING FOR THE REMAINDER OF
THE WEEK.
&&

.SHORT TERM...RECENT SATELLITE IMAGERY SHOWED THE UPPER LOW OFF THE
SOUTHERN CALIFORNIA COAST WAS BECOMING MORE NEGATIVELY TILTED AS
ENERGY ROUNDING THE BASE OF THE SYSTEM EJECTS OUT. INCREASING UPWARD
FORCING IN THE NORTHEAST QUADRANT WAS EVIDENT WITH MORE EXTENSIVE
CLOUD TOP COOLING SEEN ON IR IMAGERY UP THROUGH CENTRAL CALIFORNIA.
DEEPER MOISTURE WITH SCATTERED TO NUMEROUS SHOWERS HAS REMAINED OVER
FAR WESTERN SAN BERNARDINO AND INYO COUNTY AS INDICATED BY THE 12Z
NAM. SURFACE WINDS WERE FINALLY SHOWING A SIGNIFICANT INCREASE
ACROSS THE EASTERN HALF OF THE AREA BUT NOT UP THE OWENS VALLEY OR
ESMERALDA/CENTRAL NYE COUNTIES. WILL PROBABLY CANCEL THE WIND
ADVISORY THERE BUT LEAVE IN EFFECT FOR LINCOLN COUNTY AND THE
COLORADO RIVER VALLEY UNTIL 8 PM. THE MAIN FOCUS FOR OUR AREA WITH
THE INCOMING SYSTEM WILL OCCUR LATE TONIGHT THROUGH MONDAY AFTERNOON
AS THE SYSTEM PICKS UP SPEED AND MOVES INLAND. IT IS WORTH NOTING
THAT THE 18Z NAM IS A LITTLE FASTER THAN THE 12Z RUN. THE NAM SEEMS
TO HAVE HAD A BETTER HANDLE ON THE SYSTEM THAN THE GFS THE PAST 24
HOURS...SO CONFIDENCE IS HIGHER IN THE NAM. THIS WOULD BRING THE
BEST SHOT OF PRECIPITATION ACROSS SOUTHERN NEVADA BETWEEN 12Z AND
18Z MONDAY WITH LINGERING SHOWERS AND THUNDERSTORMS AS THE COLD POOL
SWINGS INTO SOUTHWEST UTAH MONDAY AFTERNOON. INCREASED CHANCES OF
PRECIP INTO THE LIKELY CATEGORY ACROSS MOST OF THE FORECAST AREA
MONDAY. THE SYSTEM QUICKLY PULLS TO THE NORTHEAST MONDAY EVENING AND
LEAVES A SHORTWAVE RIDGE OVER THE REGION BEHIND IT ON TUESDAY FOR
DRY MILD WEATHER WITH TEMPS A LITTLE BELOW SEASONAL NORMALS.

.LONG TERM...MEAN TROUGH REMAINS OFF THE PACIFIC NW COAST THROUGH
FRIDAY WITH THE LOW CENTER MIGRATING FROM A POSITION NEAR 49N/141W
ON WEDNESDAY TO 46N/131W ON FRIDAY. THIS WILL KEEP A DRY SOUTHWEST
FLOW OVER THE REGION AND ABOVE NORMAL TEMPERATURES ARE EXPECTED.
WARM TEMPERATURES CONTINUE UNDER A STRENGTHENING SOUTHWESTERLY FLOW
SATURDAY AS THE LOW MOVES TO OR JUST INLAND NEAR THE CENTRAL OREGON
COASTLINE. THIS POSITION WILL LIKELY CREATE BREEZY CONDITIONS IN
SOME AREAS FRIDAY AFTERNOON. A SHORTWAVE IS FORECAST TO MOVE INTO
NORTHERN CALIFORNIA SATURDAY AND THEN ACROSS NORTHCENTRAL NEVADA
SUNDAY. THIS WOULD ALLOW FOR BREEZY TO WINDY CONDITIONS BOTH
SATURDAY AND SUNDAY. ABOVE NORMAL TEMPS ARE EXPECTED TO CONTINUE
SATURDAY BEFORE COOLING TO NEAR OR POSSIBLY BELOW NORMAL SUNDAY.
MOISTURE AND DYNAMICS ASSOCIATED WITH THE SHORTWAVE IS FORECAST TO
REMAIN NORTH OF CWA AT THIS TIME...SO DRY WEATHER EXPECTED FOR THE
WEEKEND.
&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE SIERRA
CREST AND OWENS VALLEY THROUGH THE REST OF THE AFTERNOON IMPACTING
TWEB ROUTE 427. IN ADDITION...LOWER CEILINGS NEAR 6000 FT AGL LIKELY
IN THIS SAME REGION. ELSEWHERE...ISOLATED THUNDERSTORMS ARE POSSIBLE
WITHIN THE BEATTY CORRIDOR...MAINLY NEAR AND NORTHWEST OF KTPH. IN
ADDITION...SURFACE WIND GUSTS FROM 25 TO 35 KNOTS ARE LIKELY FOR THE
LATE AFTERNOON AND EARLY EVENING ACROSS MUCH OF THE REGION. TAFS AND
TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA
TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA..KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.FIRE WEATHER...WINDS WERE INCREASING ACROSS THE RED FLAG WARNING
AREA EARLY THIS AFTERNOON AND RH VALUES WERE GENERALLY IN THE 10-15
PERCENT RANGE. GUSTS OVER 35 MPH STILL LOOK LIKELY ACROSS MUCH OF
THE AREA FROM MID AFTERNOON THROUGH EARLY EVENING. GUSTY WINDS MAY
CONTINUE A COUPLE HOURS BEYOND 8 PM PDT/MST...HOWEVER RH VALUES
SHOULD PROGRESSIVELY RECOVER ABOVE 15 PERCENT. WILL LEAVE RED FLAG
WARNING IN EFFECT UNTIL 8 PM PDT/MST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING IN EFFECT FROM UNTIL 8 PM PDT TODAY FOR
      FIRE WEATHER ZONES 461 AND 463 THROUGH 466.
      WIND ADVISORY IN EFFECT UNTIL 8 PM PDT FOR ZONE 15.
      LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM PDT FOR  ZONE 21.
.AZ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST FOR FIRE WEATHER
      ZONES 101 AND 102.
      LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM MST FOR ZONES 2 AND 36.
.CA...RED FLAG WARNING IN EFFECT UNTIL PM PDT FOR IRE WEATHER ZONE
      229.
      LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM PDT FOR ZONE 29.
&&

ADAIR/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 21, 6:32 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT SUN MAY 21 2006

AZZ001>003-036-CAZ026>029-NVZ014>022-221345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
632 AM PDT SUN MAY 21 2006 /632 AM MST SUN MAY 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
AN UNSEASONABLY STRONG PACIFIC STORM SYSTEM WILL APPROACH THE
CALIFORNIA COAST TODAY...BRINGING STRONG WINDS TO PARTS OF THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT. A WIND ADVISORY IS IN
EFFECT FOR ESMERALDA...CENTRAL NYE...AND LINCOLN COUNTIES...AND A
LAKE WIND ADVISORY IS IN EFFECT FOR THE LAKE MEAD NATIONAL
RECREATION AREA. IN ADDITION...LOW RELATIVE HUMIDITIES AND HIGH
FIRE DANGER ALSO EXIST OVER LINCOLN...CLARK...AND MOHAVE COUNTIES
AS WELL AS THE COLORADO RIVER VALLEY OF EXTREME EASTERN SAN
BERNARDINO COUNTIES...AND A RED FLAG WARNING IS IN EFFECT FOR
THOSE AREAS. FARTHER WEST...SHOWERS AND THUNDERSTORMS WILL BEGIN
OVER INYO AND WESTERN SAN BERNARDINO COUNTIES TODAY...AND WILL
BEGIN TO SPREAD EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PACIFIC STORM SYSTEM WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TO MOST AREAS ON MONDAY AS IT PASSES THROUGH THE
MOJAVE DESERT. THERE WILL ALSO BE A CHANCE FOR SNOW ABOVE 8000
FEET IN THE SIERRAS. THE STORM WILL EXIT THE AREA MONDAY
NIGHT...AND THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW
FOR TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD PROCEDURES.

MORGAN

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, X Wc Mohave

When
May 21, 3:15 PM MST to 4:45 PM MST
Where
X Wc Mohave forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

Two drownings at Lake Mead National Recreation Area. 69YO female fell off a personal watercraft near Temple Bar, and 4YO female fell off a raft near South Telephone Cove. Strong winds contributed to both drownings.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, X Wc Mohave2006-05-2169FemaleBoatDirect
Strong Wind, X Wc Mohave2006-05-214FemaleIn WaterDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511945.